Indiana, 2009

Damaging Wind in Indiana, July 10, 2009

July 10, 2009 · NWS IND · 1 event in 1 county or zone

Isolated thunderstorms developed in the early afternoon from Indianapolis down to the Indiana-Kentucky border. Strong thunderstorm winds and heavy rainfall accompanied this activity, causing some wind damage in Madison County and a flash flooding warning to be issued in northeastern Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms developed in the early afternoon from Indianapolis down to the Indiana-Kentucky border. Strong thunderstorm winds and heavy rainfall accompanied this activity, causing some wind damage in Madison County and a flash flooding warning to be issued in northeastern Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 10, 1:20 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 10, 1:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT FRI JUL 10 2009

.DISCUSSION...
THE MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDESTORMS. A STRONG
FLOW OF VEY MOIST AND UNSTABLE AIR WAS MOVING UP AHEAD OF A COLD
FRONT. GUIDANCE CONTINUES TO HAVE A DIFFICULT TIME WITH THIS SYSTEM.
DURING THE MORNING A LARGE MCS WAS OVER IL. NONE OF THE GUIDANCE HAD
THIS. SCATTERED THUNDERSTORMS DEVELOPED OVER CENTRAL AND SOUTHERN
INDIANA THIS AFTERNOON IN THE UNSTABLE AIR. GUIDANCE FOR THIS
EVENING HAS SINGLE DIGIT POPS. YESTERDAYS NAM DID BRING IN POPS THIS
EVENING WHILE GFS HELD THEM OFF UNTIL SATURDAY EVENING. THEY ARE
STILL DOING THE SAME THING TODAY. WITH THE TSTMS THAT ARE OUT THERE
WILL GO WITH NAM LIKELY POPS TONIGHT BUT NOT PUT ANY TIMING ON THEM.
MAX TEMPS THIS AFTERNOON WILL BE CLOSER TO WARMER GFS TEMPS. SINCE
THEY ARE WARMER THEN GUIDANCE WILL GO CLOSER TO WARMER NAM TEMPS
TONIGHT. COLD FRONT MOVES INTO CENTRAL INDIANA ON SATURDAY. MOST
UNSTABLE CAPE INCREASES TO AROUND 2000 IN THE AFTERNOON. POSITIVE
BUOYANT ENERGY RANGES FROM 1600-2200. LIFTED INDEX IS AROUND -4.
WITH ALL THESE FACTORS WILL CONTINUE WITH THE LIKELY POPS. NOT THAT
MUCH WIND SHEAR SO IF ANY SVR THUNDERSTORMS DEVELOP MAIN THREAT WILL
BE STRONG WINDS. WITH ALL GUIDANCE BEING LOW ON TEMPS TODAY WILL GO
SLIGHTLY ABOVE THEM SATURDAY. SATURDAY EVENING THE FRONT REMAINS
OVER CENTRAL INDIANA. THERE WILL CONTINUE TO BE A CHANCE OF
THUNDERSTORMS. LATER IN THE NIGHT THE FRONT MOVES TO THE EAST
ALLOWING WEAK HIGH PRESSURE TO MOVE IN. WILL END THE TSTMS IN THE
FAR NORTH CLOSE TO THE HIGH BUT CONTINUE A CHANCE ON THE CENTRAL AND
SOUTH. A WEAKER COLD FRONT MOVES INTO CENTRAL AND SOUTHERN INDIANA
ON SUNDAY. HIGH PRESSURE WILL EXTEND FROM THE GREAT LAKES INTO
NORTHERN INDIANA. LIS INCREASE TO AROUND -3 THEN DECREASE LATE IN
THE AFTERNOON. PRECIP WATER IS NOT AS MUCH AS SAT. WILL CONTINUE
WITH THE SLGHT TO CHC POPS OVER THE CENTRAL AND S CLOSE TO THE
FRONT.

FOR THE EXTENDED. ON MONDAY THE HIGH MOVES TO THE NORTH AS LOW
PRESSURE MOVES THROUGH SW INDIANA. PRECIP WATER INCREASES TO AROUND
2 INCH. WILL INCEASE POPS TO CHANCE OVER ENTIRE AREA WITH THIS
SYSTEM. THIS LOW WILL MOVE QUICKLY TO THE SE INTO SOUTH CAROLINA AT
00Z. WITH THIS SYSTEM MOVING AWAY AND HIGH PRESSURE MOVING IN WILL
END THE POPS MONDAY NIGHT. THIS HIGH WILL GIVE THE AREA A BREAK FROM
THE CHANCE OF THUNDERSTORMS ON TUESDAY. ANOTHER COLD FRONT WILL BE
MOVING TOWARD INDIANA FOR THE END OF THE EXTENDED FORECAST. THIS
WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE
FORECAST.

&&

.AVIATION...DISCUSSION FOR 10/18Z TAFS.

DIFFICULT FORECAST IN TERMS OF PREDICTING TSRA ACTIVITY. COMPLEX
OVER IL WAS WEAKENING IN PLACES WHILE ANOTHER WAS MOVING ACROSS SERN
IA. AIRMASS ACROSS OUR AREA IS QUITE UNSTABLE...WITH SCT TSRA
ALREADY FORMING. QUESTION IS HOW WILL DECAYING TSRA COMPLEX IMPACT
THE FA. IT COULD SEND OUT BOUNDARIES INTO THE AREA WHICH WILL IGNITE
ADDITIONAL THUNDERSTORMS THIS AFTN.

WITH NO CLEAR INDICATOR OF WHAT WILL HAPPEN...WILL NOT GET SPECIFIC
IN THE TAFS IN REGARDS TO TSRA YET. ATTM BELIEVE BEST CHANCES FOR
TSRA WILL BE THIS AFTN INTO THE EVENING...TIL 04-05Z OR SO...THEN
PICK UP AGAIN ON SAT MORNING AS COLD FRONT APPROACHES FM THE N. WILL
USE VCTS TO INDICATE THIS...WITH JUST CB DURING OTHER TIMES.

INSIDE TSRA BRIEF IFR CONDS CAN BE EXPECTED...OTHERWISE EXPECT VFR
THROUGH THE EVENING HOURS. MVFR FOG MAY DEVELOP DURING THE
NIGHT...AND MVFR CIGS MAY DEVELOP BEHIND COLD FRONT LATE SAT MORNING
INTO THE AFTN FM N TO S.

&&

AVIATION..CS
PUBLIC...SH
Hazardous weather outlook, Jul 10, 2:42 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT FRI JUL 10 2009

INZ021-028>031-035>049-051>057-060>065-067>072-111945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
342 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE STORMS MAY PRODUCE
WIND GUSTS TO 30 MPH. LIGHTNING IS A HAZARD WITH ALL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE LIKELY SATURDAY. A FEW OF THESE STORMS MAY BE
SEVERE. GUSTY WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THERE
WILL BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

HOT AND HUMID WEATHER WILL CONTINUE ON SATURDAY WITH HEAT INDEX
VALUES REACHING THE MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT COULD BE
POSSIBLE SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 10, 3:15 PM EST
Where
Madison County, 1.32 mi S of Prosperity
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.161, -85.672

The Anderson Herald Bulletin reported the many trees and limbs were knocked down due to thunderstorm winds across mainly northern Madison County. The Madison County highway superintendent said his department dispatched a brush crew to remove 5 or 6 trees knocked down, along with several tree limbs. Much of that damage was confined to an area around Indiana 9 and 360 North. A couple power poles were knocked down as well. One was along 600 West and the other was south of Indiana 128.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188273.